Saturday, February 28, 2015

Study group discussion: To vaccinate or not to vaccinate

Something about influenza vaccine!
So 6yrs old child comes for influenza vaccine! Allergic to egg! Develops rash with the eggs! Will you give him the vaccine or not?

Why yes or why no?

Yes. Because the new ones are not produced in eggs, right?
They're subunit/recombinant/ts vaccines.

If it's an egg based vaccine, you can give a test dose and check keeping adrenaline ready.

My friend had allergy to egg. Last year when we went to take influenza vaccine, she wasn't given it.

Because it's not an important vaccine / you can do without it?

She has stomach pain on eating eggs..No rash or anything.

Yes, it's a controversial issue! Though earlier their used to be strict contraindication to egg allergy. But with the egg allergy with rash, they say it's ok to administer with an observation period of 30 minutes after the vaccine is given.
On the other hand if patient had anaphylaxis reaction then the vaccine can still be administed but under the consultation of the specialist in the allergies.
There is difference in the usage of live vs inactivated vaccine!
Egg allergic are given the inactivated one!
I found two papers let me send the links here
http://www.ncbi.nlm.nih.gov/m/pubmed/23805959/
http://www.ncbi.nlm.nih.gov/m/pubmed/23176882/

So you can give it (:

How about MMR vaccine should that be given in Egg allergy?

If you can flu, you can obviously give MMR. Plus, measles is a severe disease so I think yes.

Yes, it is not a contraindication. Very low risk for anaphylaxis as these contain only small amount of egg cross reacting proteins!! These two are the ones commonly tested.

The quantity of egg protein in a dose of MMR vaccine is approximately 40 picograms (much lower than in influenza vaccine, which contains approximately 0.02-1.0 micrograms), and this is believed to be associated with a much lower risk.
Source: Wiki

What vaccine can have an inconsolable screaming reaction to it? (>3hours)

DPT ... Due to the pertussis component.

Aha. Okay.

I have another vaccine related review question!
If a child develops convulsions after receiving his DPT shot, what will you do? Will you give him the next shot?

I would say no! Anaphylaxis as well as encephalopathy are contraindications to the next shot?

This is a trick question - The convulsions occur due to the pertussis component of the vaccine.
So you will give the vaccine, but you'll give acellular pertussis instead or just give DT in the next dose.
They are life threatening diseases and it's important that the kids get vaccinated.

Ohhh!!!!

Was my viva question! (Also one of the rare instances when I knew the answer :P )

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...